Texas, 2022

Damaging Winds in Texas, June 9 to 10, 2022

June 9 to 10, 2022 · NWS OUN · 7 events in 3 counties and zones

Multiple convective complexes crossed the area late on the 9th and into the morning of the 10 producing widespread severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multiple convective complexes crossed the area late on the 9th and into the morning of the 10 producing widespread severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 5:38 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 9, 5:38 PM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT Thu Jun 9 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 202 PM CDT Thu Jun 9 2022

Northwest flow aloft will dominate the Plains this evening and
into tomorrow. At the surface, southeasterly flow will overspread
much of the Southern Plains, bringing with it upper 60s to 70s
dewpoints over the area. Storms are expected to form over eastern
New Mexico into southeastern Colorado later this afternoon. With
aforementioned steering flow being out of the northwest, storms
are expected to follow a southeasterly track into the northwest
Oklahoma by later this evening. Steep mid-level lapse rates this
afternoon will foster 2000 J/kg of MLCAPE and 30kts of shear by
early evening. As these storms move into this environment, they
are already expected to be linear, with large hail and damaging
winds being the primary threats. As these storms evolve and grow
upscale later in the evening, wind will be the primary severe
threat.

Aside from damaging winds and large hail, flooding could be an
issue as this line of storms moves through the area. PWAT values
will be well above the 90th percentile, and potentially reaching
as high as 1.9 inches. Any convection that moves into these areas
will have the tendency to produce 1-2 inches in a short amount of
time. Areas that are especially susceptible are along a line from
Roger Mills and Ellis Counties to Dewey, Custer, Washita eastward
and southeastward into south central and southeastern Oklahoma.
These areas have already received multiple inches of rain over the
last week with little-to-no recovery. It is especially important
to remember that this event will be overnight, so flooding could
be especially hard to see. A Flood Watch is in effect from 7 pm
this evening until 7 am Friday morning.

This MCS/line of storms should move out of the area by the early
morning. Cloud cover should diminish by mid morning, allowing for
temperatures to get into the upper 80s across most of Oklahoma.
Warmer temperatures, coupled with upper 60s/low 70s dewpoints will
make for a hot and muggy afternoon.

Bunker

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 331 PM CDT Thu Jun 9 2022

Strong high pressure ridging, centered south of the four corners
region, expands eastward over the southern plains on Saturday. By
Sunday, much of the country - areas between the Great Basin and the
MS River Valley - lies under the ridge's influence. Meanwhile, a
longwave trough reaches the west coast. Early next week, the upper
pattern becomes highly amplified as the the ridge proceeds towards
the southeastern US and as the upper trough settles over the western
CONUS. The trough lifts from Montana into Canada on Tuesday, and
flattened ridging sets up over our area on Thursday.

At the surface, the weak cold front that entered Oklahoma on Friday
stalls Friday night and shifts southward over the Red River area on
Saturday morning with light ENE/ESE winds Friday night. There are
differences among the 12Z synoptic models regarding the surface
pattern on Saturday, and this will influence temperatures (with GFS
being the hottest). The ECMWF and NAM suggest a weak surface low
developing in the vicinity of the stationary boundary near
western north Texas with surface winds E/SE-ly through mid-
afternoon, whereas the GFS veers winds more to the S/SW by mid-day
(and thus more pronounced WAA). GFS ensembles have been flip
flopping on temperatures for Saturday, whereas the European and
Canadian ensembles have been consistently trending warmer. Given
this, opted to nudge the NBM solution a bit warmer for Saturday.
With dewpoints prog'd in the low-70s Saturday afternoon, it will
feel very muggy outside.

On Sunday, with the upper ridge atop our area and a weak surface trough
to the north, expect breezy south/southwest winds and very hot
temperatures. With models trending warmer, adjusted the
initialized NBM with a slight blend of the GFS/NAM. Widespread
heat is anticipated for Sunday with highs in the upper-90s
(generally east of I-35) to above 100 degrees (west of I-35). OKC
may rise to near 100 deg with possibly 108-110 degrees over parts
of southwest OK and western north Texas. Heat indices of 105 to
110 are possible and a Heat Advisory may be needed for parts of
Oklahoma. With this package, grids don't meet criteria for western
north Texas. The heat continues into Monday, and to a lesser
extent on Tuesday. Then, a cold front approaches on Wednesday.

The period remains dry over the next several days with the next
chance for showers/storms next Wednesday evening.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Thu Jun 9 2022

Unrestricted ceilings and visibilities are expected to continue
for the next few hours.

A complex of showers and thunderstorms is expected to move into
western Oklahoma by late evening (after 02Z) and progress east-
southeastward through most (if not all the terminals) tonight.
KCSM, KLAW, KSPS, and KOKC/KOUN are most likely to be affected by
the complex with slightly more uncertainty at KWWR, KPNC, and
KSWO.

Reduction in visibility (IFR conditions) and gusty, chaotic winds
(potentially to 50 knots or higher) are possible with the complex
of thunderstorms. Visibility and ceilings should improve behind
the complex of thunderstorms. However, winds may remain somewhat
variable before returning to the south/southeast.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  89  68  91 /  60  10   0   0
Hobart OK         68  94  69  98 /  40  10   0   0
Wichita Falls TX  71  99  73 101 /  20  10   0   0
Gage OK           63  89  65  96 /  40   0   0   0
Ponca City OK     67  85  64  88 /  80  20   0   0
Durant OK         71  94  71  95 /  20  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ007>009-012>048-
     050>052.

TX...None.
&&

SHORT TERM...13
LONG TERM....01
AVIATION...10
Hazardous weather outlook, Jun 9, 2:58 PM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
358 PM CDT Thu Jun 9 2022

OKZ004>048-050>052-TXZ083>090-102100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
358 PM CDT Thu Jun 9 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Severe thunderstorms are expected later this evening and
overnight with hail up to golf balls and damaging wind gusts up to
80 mph possible. Greatest chances for thunderstorms appear to be
across western Oklahoma and western north Texas after 9PM with
storms possibly tracking into central and south-central Oklahoma
after midnight and reaching southeastern Oklahoma early Friday
morning.

.Flooding...
Heavy rainfall is possible late this evening and into the
overnight hours and may lead to flooding, especially in areas
with recent rainfall.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and western north Texas should
prepare for severe weather operations tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a chance of thunderstorms Wednesday night across north-
central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 9, 10:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     3 W GOULD               34.67N 99.83W
06/09/2022  M60 MPH          HARMON             OK   MESONET

&&
Local storm report, Jun 9, 11:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1221 AM CDT FRI JUN 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     3 S ALTUS               34.60N 99.33W
06/10/2022  M70 MPH          JACKSON            OK   MESONET

&&

JP

The radar

The Altus AFB radar (KFDR), 34 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
June 9, 11:30 PM CST
Where
Wilbarger County, 4.22 mi ENE of Odell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.370, -99.350

Thunderstorm Wind, Wilbarger

When
June 9, 11:55 PM CST
Where
Wilbarger County, 0.9 mi SW of Vernon Wilbarger Arp
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
34.210, -99.290

Thunderstorm Wind, Wichita

When
June 10, 12:25 AM CST
Where
Wichita County, 2.76 mi S of (Sps)sheppard Afb
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.950, -98.490

Thunderstorm Wind, Archer

When
June 10, 12:26 AM CST
Where
Archer County, Mankins
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.780, -98.800

Thunderstorm Wind, Wichita

When
June 10, 12:32 AM CST
Where
Wichita County, 3.18 mi WSW of Wichita Falls
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.890, -98.540

Thunderstorm Wind, Wichita

When
June 10, 12:34 AM CST
Where
Wichita County, 5.65 mi SSE of Pleasant Valley
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.860, -98.580

Thunderstorm Wind, Wichita

When
June 10, 12:35 AM CST
Where
Wichita County, 1.8 mi SW of (Sps)sheppard Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.970, -98.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038919, 1038920, 1038921, 1038922, 1038923, 1038924, 1038925.